Share Facebook
Crohn's Disease Forum » Treatment » Advice needed from anyone who has been diagnosed with Osteoporosis


12-20-2013, 09:17 PM   #1
rollinstone
Senior Member
 
rollinstone's Avatar
Advice needed from anyone who has been diagnosed with Osteoporosis

Hi guys,

so I need some advice, I've been prescribed a bisphosphonate, I opted for once a week dosing in case I didn't tolerate it well. Sure enough I had my first pill on Thursday and have been having stomach problems since, severe upper gastro pains, which started the day I took the pill. I am reluctant to have it again next week... I know they can cause oesophagus problems, there is a way around this, I can go for an infusion, but that can cause severe kidney problems. both my gp, and GI have recommended that I start on bisphosphonate treatment as I'm 25 and need to strengthen my bones (i'm also really skinny so it increases my risks of fractures even more so).

I'd just like to know if anyone here has been able to reverse or increase their osteoporosis without bisphosphonates? or if theres been anyone on this forum that has had success with bisphosphonates and managed to avoid side effects.

also quickly gonna tag Aussie here if I may to get his opinion on stopping and starting bisphosphonates (I've only had one pill so far).
12-20-2013, 10:13 PM   #2
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
I also have it and only a few years older than you. I am upping my calcium and vitamin D. My rheumatologist doesn't want me on a weekly drug due to side effects. He said for young guys like me with other health complications he would use the annual infusion of Reclast.

I haven't started Reclast yet because he wants to see how much I can improve through supplementation first.
12-20-2013, 10:18 PM   #3
rollinstone
Senior Member
 
rollinstone's Avatar
I'm scared of reclast because it can cause kidney damage I think I should see a rheumatologist. I'll ask my doctor for a referral.
12-20-2013, 10:38 PM   #4
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
I haven't really looked into the drug much but considering I'm on Remicade & Methotrexate which have enormous scary lists I'm not too concerned. You could argue I should be more concerned because I'm increasing my chance for problems but my take is I'm decreasing my chance for problems with crohn's and in the case of Reclast if you or I use it, bone fractures.
12-22-2013, 12:05 AM   #5
Aussie
Senior Member
 
Join Date: Jun 2010
Location: Brisbane, Queensland, Australia
Hi Joshuaaa, I assume that you've had a fair share of steroids hence the push for bisphosphonate?

It will perform a lot better than calcium and/or vitamin d supplementation, particular when trying to improve your bone density.

If you're only 25, then it is likely that you have normal kidney function, so the bisphosphonates should be quite safe, it's more of a concern for those with underlying kidney trouble.

One of the main risks of oral bisphosphonate is causing oesophageal damage, hence the need to drink lots and not lie down for a while. It is quite irritating to the mucosa, your gastric mucosa is relatively protected, but if the pill gets stuck in the oesophagus or your have reflux, then it can cause trouble.

My suggestion to you would be let your doctor know that you didn't tolerate the oral form, have a blood test for kidney function (and calcium and vit d, replace if low) and then push for the IV form, you only need one infusion per year so it is really handy.

Also, on the up side, if it strengthens the bones, you have a decreased risk of fracture, some people with osteoporosis can cause a crush fracture in their back just from walking down a step awkwardly, then they will likely need painkillers for the long term and have to deal with all of those side effects.

Best wishes.
12-22-2013, 01:02 AM   #6
rollinstone
Senior Member
 
rollinstone's Avatar
Thanks Aussie, it definitely upset my esophagus I think, it's too much of a coincidence that I was getting terrible upper GI pain starting the same afternoon I took the pill. Iv been feeling sort of nauseous since, do you know how long it takes for the irritation to go away from a weekly dose pill? It's certainly gotten better but is still a bit present.

Also my main worry about the infusion is the fact that I'm on remicade and imuran so my kidneys are dealing with those two drugs also. And two answer your question regarding pred, yes unfortunately I have been on it way too long and frequently.
Reply

Crohn's Disease Forum » Treatment » Advice needed from anyone who has been diagnosed with Osteoporosis
Thread Tools


All times are GMT -5. The time now is 08:40 PM.
Copyright 2006-2017 Crohnsforum.com